December 23, 2010
As liver damage is accelerated in people co-infected with HIV, doctors and their co-infected patients will be interested in using new drugs while at the same time being concerned about the possibility of interactions. Such interactions could have any number of potential effects, such as:
Clinical trials with new anti-HCV therapies are underway. However, it will be several years before all common drug interactions and side effects are known with these new drugs. Over the next several years, HCV therapy will likely consist of peginterferon and ribavirin with one or two new anti-HCV drugs added.
For the treatment of HCV infection, a new class of drugs has emerged: HCV protease inhibitors. These drugs work by targeting enzymes containing the amino acid serine. By interfering with these serine-containing enzymes, production of HCV falls.
For the treatment of HIV infection, sometimes a class of drugs called HIV protease inhibitors is used as part of combination therapy. These drugs work by targeting enzymes containing the amino acid aspartic acid (aspartate). By interfering with aspartate-containing enzymes, these drugs are able to decrease production of HIV.
Because each of these different classes of drugs (HCV protease inhibitors and HIV protease inhibitors) attacks different protease enzymes, using HCV protease inhibitors will not lead to drug resistance when HIV protease inhibitors are used, and vice versa. However, there may be other potential problems.
In lab experiments with human liver cells, the HIV protease inhibitor ritonavir (Norvir, and in Kaletra) impairs the breakdown of the HCV protease inhibitors telaprevir and boceprevir. Experiments with rats suggest that telaprevir and boceprevir are broken down by the liver enzyme CYP3A4.
HIV protease inhibitors such as ritonavir and lopinavir (in Kaletra) and darunavir (Prezista) inhibit the activity of CYP3A4. Therefore, taking telaprevir or boceprevir with either of these HIV protease inhibitors may affect the levels of HCV protease inhibitors in the blood. The opposite effect is also possible -- taking HCV protease inhibitors may interfere with HIV protease inhibitors (and other drugs also processed by this enzyme). This may mean that if one person uses both HIV and HCV protease inhibitors, the doses of one or more of their drugs will have to be adjusted. It also raises the possibility that if telaprevir or boceprevir is taken with a small dose of ritonavir, twice-daily use of telaprevir or boceprevir might be an issue worth exploring in clinical trials. This is an important possibility because currently both telaprevir and boceprevir must be taken three times daily.
HIV non-nukes commonly used in the years ahead will likely be the following:
All of these drugs increase the activity of the enzyme CYP3A4 and have the potential for accelerating the breakdown of HCV protease inhibitors. So clinical trials may be necessary to understand how both classes of drugs affect each other.
At the molecular level, HCV polymerase inhibitors are similar in shape to some HIV nukes, and so both classes of drugs have the ability to interfere with each other. For instance, the HCV drug R7128 is based on the cytidine molecule. So are the following anti-HIV drugs:
This similarity in shape or structure may weaken the antiviral activities of both groups of drugs when nukes such as R7128 are used for HCV treatment in co-infected people who are also taking 3TC or FTC nukes for HIV treatment.
A similar effect is seen among HIV treatments, so guidelines discourage the simultaneous use of 3TC and FTC, as well as AZT (zidovudine/Retrovir, and in Combivir and Trizivir) and d4T (stavudine, Zerit).
Temporary anemia is relatively common among people who have received telaprevir or boceprevir. The anti-HIV drug AZT can also have a similar effect. So it is possible that the use of either telaprevir or boceprevir and AZT will be discouraged.
Another drug under development for HCV treatment is the cyclophillin inhibitor alisporivir. This drug is associated with yellowing of the skin and whites of the eyes, caused by a buildup of the waste product bilirubin. This effect is called hyperbilirubinemia and can also occur in people taking the anti-HIV drug atazanavir (Reyataz). Taking both of these drugs may intensify the skin and eye discolouration.
As all of the emerging anti-HCV drugs have been tested only in a modest number of volunteers in clinical trials (relative to the number of people with HCV infection in the community), their full range of side effects will not be known for several years.
Many HCV-positive people who were infected with this virus through sharing needles or other equipment for substance use will also likely be taking methadone or buprenorphine to help manage their addiction. Interactions between methadone or buprenorphine and emerging therapies for HCV infection will also need to be investigated.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.
|This Week in HIV Research: New Discovery in How HIV Hijacks a Cell|
|Research in New York Confirms That MSM Will Likely Follow Up After a Positive at-Home HIV Test|
|This Week in HIV Research: Viral Suppression Without Treatment in Monkeys|
|This Week in HIV Research: A New Glimpse Into HAND|
|This Week in HIV Research: Injectable PrEP Shows Promise in New Study|
|New York Study Finds Almost Half of HIV-Positive Gay Men Co-Infected With Hepatitis C Have Detectable Levels of Hepatitis C Virus in Their Rectal Fluid|